Alert archive / Texas / Flash Flood Warnings in 2024

Flash Flood Warning 12, NWS Austin/San Antonio, TX

July 23, 2024Kerr County, Texas

NWS Austin/San Antonio, TX issued this flash flood warning at Jul 23, 2024, 7:08 AM CDT for Kerr County, Texas. It was in force for 7 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 23, 2024, 7:08 AM CDT (12:08 UTC)
Expired
Jul 23, 2024, 2:00 PM CDT
In force
7 hr
Issued by
NWS Austin/San Antonio, TX
Area
Storm-based polygon
Damage threat
Considerable
Flood severity
None

County Kerr County, TX

The radar

The Laughlin AFB radar (KDFX), 116 km from the middle of the area, began a volume at 12:10 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Del Rio, TX (KDRT), launched 12:00Z, 0.1 hours before the alert went out and 145 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Del Rio, TX at 12:00Z on 2024-07-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 606 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Del Rio, TX at 12:00Z on 2024-07-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 28 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
606 J/kg
Mixed-layer CIN
-5 J/kg
Mixed-layer LCL
581 m above ground
0-6 km bulk shear
13 kt
0-1 km storm-relative helicity
28 m²/s²
0-3 km storm-relative helicity
97 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

040 
WGUS54 KEWX 231208
FFWEWX
TXC265-231500-
/O.NEW.KEWX.FF.W.0012.240723T1208Z-240723T1500Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Austin/San Antonio TX
708 AM CDT Tue Jul 23 2024

The National Weather Service in Austin/San Antonio has issued a

* Flash Flood Warning for...
  Northwestern Kerr County in south central Texas...

* Until 1000 AM CDT.

* At 708 AM CDT, Doppler radar indicated thunderstorms producing 
  heavy rain across the warned area. Between 2 and 4 inches of rain 
  have fallen. Additional rainfall amounts up to 2 inches are 
  possible in the warned area. Flash flooding is ongoing or expected 
  to begin shortly.

  HAZARD...Life threatening flash flooding. Thunderstorms
           producing flash flooding.

  SOURCE...Radar.

  IMPACT...Life threatening flash flooding of creeks and streams,
           urban areas, highways, streets and underpasses.

* Some locations that will experience flash flooding include...
  Kerr Wildlife Management Area.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

&&

LAT...LON 3006 9969 3007 9969 3007 9971 3010 9973
      3018 9972 3023 9970 3029 9970 3029 9944
      3024 9942 3021 9942 3008 9953 3005 9962
      3005 9968

FLASH FLOOD...RADAR INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE

$$

29
3 follow-up statements
368 
WGUS54 KEWX 231426 RRA
FFWEWX
TXC265-231700-
/O.EXT.KEWX.FF.W.0012.000000T0000Z-240723T1700Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Austin/San Antonio TX
926 AM CDT Tue Jul 23 2024

The National Weather Service in Austin/San Antonio has extended the

* Flash Flood Warning for...
  Northwestern Kerr County in south central Texas...

* Until noon CDT.

* At 926 AM CDT, Doppler radar indicated thunderstorms producing 
  heavy rain across the warned area. Between 2 and 5 inches of rain 
  have fallen. Additional rainfall amounts up to 2 inches are 
  possible in the warned area. Flash flooding is ongoing or expected 
  to begin shortly.

  HAZARD...Life threatening flash flooding. Thunderstorms
           producing flash flooding.

  SOURCE...Radar.

  IMPACT...Life threatening flash flooding of creeks and streams,
           urban areas, highways, streets and underpasses.

* Some locations that will experience flash flooding include...
  Kerr Wildlife Management Area.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

&&

LAT...LON 3006 9969 3007 9969 3007 9971 3010 9973
      3018 9972 3023 9970 3029 9970 3029 9944
      3024 9942 3021 9942 3008 9953 3005 9962
      3005 9968

FLASH FLOOD...RADAR INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE

$$

29
797 
WGUS54 KEWX 231529
FFWEWX
TXC265-231900-
/O.EXT.KEWX.FF.W.0012.000000T0000Z-240723T1900Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Austin/San Antonio TX
1029 AM CDT Tue Jul 23 2024

The National Weather Service in Austin/San Antonio has extended the

* Flash Flood Warning for...
  Northwestern Kerr County in south central Texas...

* Until 200 PM CDT.

* At 1029 AM CDT, Doppler radar indicated thunderstorms producing 
  heavy rain across the warned area. Between 2 and 5 inches of rain 
  have fallen. Additional rainfall amounts up to 2 inches are 
  possible in the warned area. Flash flooding is ongoing or expected 
  to begin shortly.

  HAZARD...Life threatening flash flooding. Thunderstorms
           producing flash flooding.

  SOURCE...Radar.

  IMPACT...Life threatening flash flooding of creeks and streams,
           urban areas, highways, streets and underpasses.

* Some locations that will experience flash flooding include...
  Kerr Wildlife Management Area.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

&&

LAT...LON 3006 9969 3007 9969 3007 9971 3010 9973
      3018 9972 3023 9970 3029 9970 3029 9944
      3024 9942 3021 9942 3008 9953 3005 9962
      3005 9968

FLASH FLOOD...RADAR INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE

$$

29
259 
WGUS74 KEWX 231858
FFSEWX

Flash Flood Statement
National Weather Service Austin/San Antonio TX
158 PM CDT Tue Jul 23 2024

TXC265-231908-
/O.EXP.KEWX.FF.W.0012.000000T0000Z-240723T1900Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Kerr TX-
158 PM CDT Tue Jul 23 2024

...FLASH FLOOD WARNING WILL EXPIRE AT 2 PM CDT THIS AFTERNOON FOR 
NORTHWESTERN KERR COUNTY...

The heavy rain has ended. Additional flooding is no longer expected 
to pose a threat. Please continue to heed remaining road closures.

&&

LAT...LON 3006 9969 3007 9969 3007 9971 3010 9973
      3018 9972 3023 9970 3029 9970 3029 9944
      3024 9942 3021 9942 3008 9953 3005 9962
      3005 9968

$$

29

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Austin/San Antonio, TX wrote its last area forecast discussion before this flash flood warning went out at Jul 23, 5:45 AM CDT, 1 hour 23 minutes earlier.

Area forecast discussion, Jul 23, 5:45 AM CDT, 1 hour 23 minutes before
Area Forecast Discussion
National Weather Service Austin/San Antonio TX
545 AM CDT Tue Jul 23 2024

...New AVIATION...

.SHORT TERM...
(Today through Wednesday)
Issued at 148 AM CDT Tue Jul 23 2024

Key Messages
* The threat for locally heavy rainfall with scattered storms
  continues today.
* Isolated pockets of a quick 1-4 inches of rainfall could lead to
  flooding, especially over locations that received moderate
  rainfall yesterday.
* Be alert for flooding through the afternoon and never drive
  through a flood roadway.

Early this morning rain and isolated thunderstorms were ongoing with
activity across almost all of South Central Texas with the exception
of the coastal plains. Six hour rain totals ending at midnight show
many locations in the Hill Country with amounts from 1-3 inches,
with local amounts just north of 4.5 inches. Activity should weaken
slightly but continue during the overnight hours, although new
convection is forecast to initiate again sometime in the morning
hours after sunrise. The most favored location for the morning
activity will be again be the southern Edwards Plateau and the Hill
Country with some possibility of storms also moving into the coastal
plains. Isolated to scattered areas of flooding will be possible
today with PWATS remaining around 2 inches across the area. Will
need to especially watch out for training storms over locations that
received the most considerable rainfall yesterday and overnight
tonight as soils may be saturated leading to higher potential for
runoff and flash flooding. Morning activity is expected to move
southeast across the area through the afternoon and early evening.

The mid-level trough axis bringing upper level support for showers
and thunderstorms begins to shift east Tuesday night into Wednesday.
Hi-res and global guidance trend a bit drier for the western and
northwestern portions of the area with the best chances overnight
and into Wednesday now mainly east of I-35. Locally heavy rainfall
with storms and isolated to scattered flooding potential continues
to exist this day.

High temperatures continue to trend on the cool side with afternoon
temperatures from the low 80s to the low 90s today. Temperatures may
increase a few degrees Wednesday with lesser cloud cover expected in
the west and possibly some breaks in the clouds to the east.

&&

.LONG TERM...
(Wednesday night through Monday)
Issued at 148 AM CDT Tue Jul 23 2024

A mid level shear axis, perhaps a closed low, lingers near or over
our area through the long term. A moist airmass with PWs of 1.5 to
2.2 inches persists over our area. Residual surface boundaries and
mesoscale features, in addition to heating and the shear axis/low
provide forcing of this moist airmass to maintain chances of showers
and thunderstorms each day. The highest chances will be mainly along
and east of I-35 where the deeper moisture is found, however could
shift to the west with time. Locally heavy rains can be expected.
With soils becoming more saturated from previous days rains, flash
flooding may become more of a threat, in addition to urban and small
stream type flooding. Forecast soundings indicate a potential for
gusty winds with the strongest storms. Later forecasts will fine
tune the POPs and QPF. Extensive cloudiness and areas of rain will
keep daytime temperatures well below normal for late July, though
they may trend closer to normal next week.

&&

.AVIATION...
(12Z TAFS)
Issued at 545 AM CDT Tue Jul 23 2024

Showers and isolated thunderstorms are persistent over the southern
Edwards Plateau and Hill Country this morning with this activity
expected to continue over these areas for at least the next few
hours. DRT may see some TSRA this morning with only VCSH expected at
I-35 sites through 18Z. MVFR ceilings at sites are also expected to
continue through the morning before lifting to VFR early afternoon.
Scattered storm activity is expected to eventually shift southeast
during the afternoon hours which may impact I-35 sites through 00Z.
Low ceilings redevelop tonight into Wednesday morning, mainly for
the eastern half of the area.

&&

.PRELIMINARY POINT TEMPS/POPS...
Austin Camp Mabry              88  72  90  72 /  50  20  40  20
Austin Bergstrom Intl Airport  87  72  88  71 /  50  20  40  20
New Braunfels Muni Airport     88  73  88  73 /  60  30  50  30
Burnet Muni Airport            86  71  89  70 /  60  10  30  10
Del Rio Intl Airport           90  76  95  76 /  60  40  30  10
Georgetown Muni Airport        85  71  87  71 /  60  20  30  10
Hondo Muni Airport             86  72  89  71 /  60  30  40  20
San Marcos Muni Airport        87  71  87  71 /  60  30  40  30
La Grange - Fayette Regional   86  72  84  72 /  80  30  70  40
San Antonio Intl Airport       88  74  89  74 /  60  30  40  20
Stinson Muni Airport           89  74  90  74 /  60  30  50  30

&&

.EWX WATCHES/WARNINGS/ADVISORIES...
None.
&&

Short-Term...27
Long-Term...04
Aviation...27
Hazardous weather outlook, Jul 23, 2:47 AM CDT, 4 hours 21 minutes before
Hazardous Weather Outlook
National Weather Service Austin/San Antonio TX
247 AM CDT Tue Jul 23 2024

TXZ171>173-183>194-202>209-217>225-228-240800-
Llano-Burnet-Williamson-Val Verde-Edwards-Real-Kerr-Bandera-
Gillespie-Kendall-Blanco-Hays-Travis-Bastrop-Lee-Kinney-Uvalde-
Medina-Bexar-Comal-Guadalupe-Caldwell-Fayette-Maverick-Zavala-
Frio-Atascosa-Wilson-Karnes-Gonzales-De Witt-Lavaca-Dimmit-
247 AM CDT Tue Jul 23 2024

This Hazardous Weather Outlook is for South-Central Texas..

.DAY ONE...Today And Tonight.

Scattered thunderstorms will continue through this evening across
much of South Central Texas. Locally heavy rainfall will be
possible with this activity which may lead to scattered flooding
across the area, especially over locations which received moderate
rainfall yesterday.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Multiple rounds of scattered showers and thunderstorms are
expected through the weekend. Any activity will be capable of
producing heavy rainfall which may lead to scattered flash
flooding.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

In the hours before

Special weather statement, Jul 23, 5:52 AM CDT, 1 hour 16 minutes before
Special Weather Statement
National Weather Service Austin/San Antonio TX
552 AM CDT Tue Jul 23 2024

TXZ184-202-231145-
Kinney TX-Edwards TX-
552 AM CDT Tue Jul 23 2024

...Strong thunderstorms will impact portions of northern Kinney and
southwestern Edwards Counties through 645 AM CDT...

At 552 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 15 miles southwest of Rocksprings to 16 miles
north of Alamo Village to 12 miles south of Carta Valley. Movement
was south at 15 mph.

HAZARD...Winds in excess of 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Alamo Village and Kickapoo Cavern State Park.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 2988 10038 2959 10011 2940 10038 2940 10068
      2967 10070
TIME...MOT...LOC 1052Z 344DEG 13KT 2983 10036 2966 10045 2963 10067

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

CP

The office that day

Everything else NWS Austin/San Antonio, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 22, 7:47 PM CDTAreal Flood AdvisoryEWXBexar, Comal6 hr
Jul 22, 8:18 PM CDTAreal Flood AdvisoryEWXBlanco, Llano3 hr
Jul 22, 9:15 PM CDTAreal Flood AdvisoryEWXBurnet, Travis3 hr
Jul 22, 9:46 PM CDTAreal Flood AdvisoryEWXMedina3 hr
Jul 22, 9:58 PM CDTFlash Flood Warning Considerable damage threatEWXBandera3 hr
Jul 22, 11:40 PM CDTAreal Flood AdvisoryEWXTravis3 hr
Jul 23, 2:24 AM CDTAreal Flood AdvisoryEWXEdwards5 hr
Jul 23, 3:37 AM CDTAreal Flood AdvisoryEWXEdwards, Val Verde3 hr
Jul 23, 4:12 AM CDTAreal Flood AdvisoryEWXEdwards3 hr
Jul 23, 4:48 AM CDTFlash Flood Warning Considerable damage threatEWXEdwards, Val Verde4 hr
Jul 23, 5:20 AM CDTAreal Flood AdvisoryEWXKerr108 min
Jul 23, 5:28 AM CDTFlash Flood Warning Considerable damage threatEWXEdwards, Real6 hr
Jul 23, 5:52 AM CDTSpecial Weather StatementEWXKinney53 min
Jul 23, 5:55 AM CDTAreal Flood AdvisoryEWXEdwards, Kinney, Val Verde3 hr
Jul 23, 6:54 AM CDTRiver Flood WarningEWXVal Verde14 hr
Jul 23, 7:29 AM CDTAreal Flood AdvisoryEWXBandera, Gillespie, Kerr, Real7 hr
Jul 23, 8:17 AM CDTFlash Flood Warning Considerable damage threatEWXKerr6 hr
Jul 23, 8:39 AM CDTRiver Flood WarningEWXLlano36 hr
Jul 23, 8:57 AM CDTFlood WatchEWXBandera, Bexar, Comal, Kendall, Kerr, Medina5 hr
Jul 23, 9:08 AM CDTFlash Flood Warning Considerable damage threatEWXBandera5 hr
Jul 23, 9:10 AM CDTAreal Flood AdvisoryEWXEdwards, Kinney, Real, Uvalde, Val Verde3 hr
Jul 23, 9:39 AM CDTRiver Flood WarningEWXKerr5 hr
Jul 23, 9:39 AM CDTRiver Flood WarningEWXKerr23 hr
Jul 23, 9:42 AM CDTAreal Flood AdvisoryEWXBandera, Gillespie, Kendall, Kerr4 hr
Jul 23, 10:50 AM CDTAreal Flood AdvisoryEWXBastrop, Caldwell, Hays, Travis3 hr
Jul 23, 10:53 AM CDTRiver Flood WarningEWXBandera3 hr
Jul 23, 10:56 AM CDTAreal Flood AdvisoryEWXBexar3 hr
Jul 23, 11:36 AM CDTAreal Flood AdvisoryEWXBexar, Comal3 hr
Jul 23, 11:38 AM CDTAreal Flood AdvisoryEWXKendall3 hr
Jul 23, 12:06 PM CDTAreal Flood AdvisoryEWXLee3 hr
Jul 23, 12:29 PM CDTAreal Flood AdvisoryEWXCaldwell, Comal, Guadalupe, Hays2 hr
Jul 23, 2:22 PM CDTRiver Flood WarningEWXKinney, Uvalde16 hr
Jul 23, 2:22 PM CDTRiver Flood WarningEWXUvalde18 hr
Jul 23, 2:22 PM CDTRiver Flood WarningEWXUvalde36 hr
Jul 23, 2:50 PM CDTAreal Flood AdvisoryEWXBastrop, Caldwell115 min

Nearby

Flash Flood Warnings in Texas, 2024Every flash flood warning in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.